Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Hanford, CA

October 24, 20206 counties in California

NWS Hanford, CA issued this red flag warning at Oct 24, 2020, 2:04 PM PDT for 6 counties in California. It took effect at Oct 25, 2020, 5:00 PM PDT. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2020, 2:04 PM PDT (21:04 UTC)
In effect from
Oct 25, 2020, 5:00 PM PDT
Expired
Oct 27, 2020, 5:00 PM PDT
In force
48 hr
Issued by
NWS Hanford, CA

Counties Fresno County, CA, Kern County, CA, Madera County, CA, Mariposa County, CA, Tulare County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 62 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS86 KHNX 242104
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
204 PM PDT Sat Oct 24 2020

...Critical Fire Weather Conditions from Sunday Evening through 
Tuesday Evening for Strong Easterly Winds and Low Humidity...

CAZ590>597-250515-
/O.UPG.KHNX.FW.A.0001.201026T1200Z-201028T0000Z/
/O.NEW.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/
Central Sierra Foothills-Southern Sierra Foothills-Central Sierra-
North Kings River-Sequoia Kings-Lake Isabella-Tehachapi Area-
Fort Tejon-
204 PM PDT Sat Oct 24 2020

...RED FLAG WARNING IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES
590, 591, 592, 593, 594, 595, 596, AND 597...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 5 PM Sunday to 5 PM PDT Tuesday.
The Fire Weather Watch is no longer in effect. 


* WIND...Northeast to East winds 20 to 30 mph. Localized gusts up
  to 50 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Fires that develop will likely spread rapidly and 
  could exhibit dangerous fire behavior. Outdoor burning is not 
  recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Andersen/Bagnall

$$

CAZ298-299-250515-
/O.NEW.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-
204 PM PDT Sat Oct 24 2020

...RED FLAG WARNING IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES
298 AND 299...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 5 PM Sunday to 5 PM PDT Tuesday.

* WIND...Northeast to Easterly winds 25 to 35 mph. Localized 
  gusts up to 45 mph possible. 

* HUMIDITY...Below 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Andersen/Bagnall
10 follow-up statements
883 
WWUS86 KHNX 250447
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
947 PM PDT Sat Oct 24 2020

...Critical Fire Weather Conditions from Sunday Evening through
Tuesday Evening for Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-251300-
/O.CON.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
947 PM PDT Sat Oct 24 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM SUNDAY TO 5 PM
PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER 
ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597...

* WIND...Northeast to East winds 20 to 30 mph. Localized gusts up
  to 50 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BSO
666 
WWUS86 KHNX 251250
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
550 AM PDT Sun Oct 25 2020

...Critical Fire Weather Conditions from Sunday Evening through
Tuesday Evening for Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-252100-
/O.CON.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
550 AM PDT Sun Oct 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE
WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND
597...

* WIND...Northeast to East winds 20 to 30 mph. Localized gusts 
  up to 50 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Molina
147 
WWUS86 KHNX 252034
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
134 PM PDT Sun Oct 25 2020

...Critical Fire Weather Conditions Through Tuesday Afternoon For
Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-260500-
/O.CON.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
134 PM PDT Sun Oct 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE
WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND
597...

* WIND...Northeast to East winds 20 to 30 mph. Localized gusts 
  up to 50 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
194 
WWUS86 KHNX 260438
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
938 PM PDT Sun Oct 25 2020

...Critical Fire Weather Conditions Through Tuesday Afternoon For
Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-261245-
/O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
938 PM PDT Sun Oct 25 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299,
590, 591, 592, 593, 594, 595, 596, AND 597...

* WIND...Northeast to East winds 20 to 30 mph. Localized gusts 
  up to 50 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
691 
WWUS86 KHNX 261202
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
502 AM PDT Mon Oct 26 2020

...Critical Fire Weather Conditions Through Tuesday Afternoon For
Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-262115-
/O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
502 AM PDT Mon Oct 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299,
590, 591, 592, 593, 594, 595, 596, AND 597...

* WIND...Northeast to East winds 20 to 30 mph. Localized gusts 
  up to 50 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
109 
WWUS86 KHNX 262109
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
209 PM PDT Mon Oct 26 2020

...Critical Fire Weather Conditions Through Tuesday Afternoon For
Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-270500-
/O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
209 PM PDT Mon Oct 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299,
590, 591, 592, 593, 594, 595, 596, AND 597...

* WIND...Northeast to East winds 20 to 30 mph. Localized gusts 
  up to 50 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
371 
WWUS86 KHNX 270442
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
942 PM PDT Mon Oct 26 2020

...Critical Fire Weather Conditions Through Tuesday Afternoon For
Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-271400-
/O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
942 PM PDT Mon Oct 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299,
590, 591, 592, 593, 594, 595, 596, AND 597...

* WIND...Northeast to East winds 10 to 20 mph with gusts up to 40
  mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
588 
WWUS86 KHNX 271314
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
614 AM PDT Tue Oct 27 2020

...Critical Fire Weather Conditions Through Tuesday Afternoon For
Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-272115-
/O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
614 AM PDT Tue Oct 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER
ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597...

* WIND...Northeast to East winds 10 to 20 mph with gusts up to 
  40 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
920 
WWUS86 KHNX 271959
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1259 PM PDT Tue Oct 27 2020

...Critical Fire Weather Conditions Through Tuesday Afternoon For
Strong Easterly Winds and Low Humidity...

CAZ298-299-590>597-280000-
/O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
1259 PM PDT Tue Oct 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER
ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597...

* WIND...Northeast to East winds 10 to 20 mph with gusts up to 
  40 mph possible. 

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Andersen
734 
WWUS86 KHNX 272354
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
454 PM PDT Tue Oct 27 2020

CAZ298-299-590>597-280100-
/O.EXP.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/
Indian Wells Valley-Kern County Desert-Central Sierra Foothills-
Southern Sierra Foothills-Central Sierra-North Kings River-
Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon-
454 PM PDT Tue Oct 27 2020

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 
590, 591, 592, 593, 594, 595, 596, AND 597...

Critical fire weather conditions will continue diminish across 
the central California interior as offshore winds decrease. The
Red Flag Warning will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Oct 24, 4:28 AM PDT, 9 hours 36 minutes earlier.

Area forecast discussion, Oct 24, 4:28 AM PDT, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
428 AM PDT Sat Oct 24 2020

.SYNOPSIS...A cooling trend will take place over the district
during the next few days. Temperatures will average slightly
above normal today then run slightly to much below normal Monday
through Tuesday. The change to cooler weather may be accompanied
by a few showers or snow flurries over the high Sierra Sunday
night. A heightened fire danger will exist over the mountains
Monday into Tuesday due to locally gusty winds and low humidity.
A significant warm up is expected by the middle of next week.

&&

.DISCUSSION...A cold front is heading this way, but it's not
approaching from the west like most cold fronts. This one will
be charging toward the Golden State from the northern Rockies
this weekend. The front will likely pass southward through our
CWA late Sunday into Sunday night and bring little more than a
few showers or high elevation snow flurries to the Sierra. In
its wake, the front will usher in a a much drier and colder air
mass Monday, especially over the higher terrain which includes
the foothills, mountains and desert. In these regions, northeast
winds will be locally strong and gusty from Sunday evening
through the midday hours Monday. A Fire Weather Watch is in
effect for these areas early in the week due to the high fire
threat from locally gusty winds and low humidities. After some
discussion and coordination with our Fire Weather partners and
IMETs later this morning, we will make a decision on whether or
not to upgrade the Fire Weather Watch to a Red Flag Warning. The
models so far have not wavered on this idea during the past few
runs. The focus of gusty winds Sunday evening into Monday morning
will be in the Sierra foothills from Fresno county northward where
northeast winds could gust to 40 mph or more over exposed ridges
and in northeast to southwest oriented canyons.

Aside from fire weather impacts, the air mass that moves in
behind this cold front will undoubtedly be the coldest yet this
season. Afternoon temperatures Monday will be no higher than the
60s in the Kern county desert and not much higher than 70 degrees
in the San Joaquin Valley. Monday night will bring a wintry chill,
for sure. Thermometer readings will bottom out in the teens at
the 8,000 foot level before daybreak Tuesday. Minimum temperatures
early Tuesday morning could be as low as the mid 20s in the
coldest locations of the Kern county desert and could bottom out
in the mid 30s in the coldest spots of the San Joaquin Valley.
Temperatures haven't been that cold in the valley since the first
week of April.

In the broader synoptic picture, the Rex Block over the Pacific
will continue to break down today. High clouds associated with a
weak upper level low currently off the southern California coast
will continue to stream northeastward over our CWA today. This
upper level low will eventually get absorbed into a long wave
trough as the trough drops southward out of western Canada this
weekend. As mentioned earlier in this discussion, the cold front
associated with this trough will be moisture deficient. Inside
slider troughs like this usually are pretty dry in this part of
California when these Continental Polar air masses are swept
into the Golden State on a powerful northerly jet aloft. (300 MB)
Although initially cold, this air mass change will be a refreshing
one for many asthma and respiratory sufferers. The cold front
will finally flush out most if not all of the particulate matter
that's been stagnating over central California for weeks.

If the change to colder weather doesn't agree with you, then
you'll enjoy the second half of next week. That's when we expect
a big warm up. Above normal afternoon temperatures are a good
possibility during the 4 to 7 day period as an upper level ridge
over the Eastern Pacific builds into the Golden State.

&&

.AVIATION...
Areas of MVFR/IFR visibilities can be expected in smoke and haze
over the Sierra during the next 24 hours. VFR conditions will
otherwise prevail over the central California interior during this
time.

&&

.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from late Sunday night through Tuesday
afternoon for CAZ299-590>597.

&&

synopsis...Durfee
public/fw...Durfee
aviation....MV
PIO/IDSS...MV

weather.gov/hanford

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.